J. Phys. II France
Volume 1, Numéro 6, June 1991
Page(s) 593 - 597
DOI: 10.1051/jp2:1991192
J. Phys. II France 1 (1991) 593-597

Limitations of a finite mean free path for simulating flows in porous media

G.A. Kohring

Institut für Theoretische Physik, Universität zu Köln, Zülpicherstr. 77, D-5000 Köln 41, Germany

(Received 24 August 1990, revised 4 December 1990, accepted 16 January 1991)

When the mean free path, $\lambda$, of fluid particles for Hydrodynamic Cellular Automata is not much smaller than the characteristic length of the system, then hydrodynamic correlations do not have a chance to develop and true hydrodynamic flow will not be obtained. By studying a simple two dimensional system, it is concluded that the finite size corrections to the permeability, $\kappa$, for pore size, R, are of the form: 1 + 7 $\cdot$ ( $\lambda / R$). The limitations this result places on the use of such methods for studying flows in porous media is discussed.

© Les Editions de Physique 1991